Blog Viewer

Opioid-Associated Out-of-Hospital Cardiac Arrest: Distinctive Clinical Features and Implications for Health Care and Public Responses: A Scientific Statement From the American Heart Association

By Currents Editor posted 04-02-2021 07:29

  

Circulation (03/08/21) DOI: 10.1161/CIR.0000000000000958

Dezfulian, Cameron; Orkin, Aaron M.; Maron, Bradley A.; et al.

https://www.ahajournals.org/doi/10.1161/CIR.0000000000000958

Opioid-associated out-of-hospital cardiac arrest (OA-OHCA) is clinically different from other types of cardiac arrest and more education is needed for people to recognize signs of an overdose, the American Heart Association (AHA) says in a new scientific statement. The "distinct features of OA-OHCA demand a critical appraisal of education and policy decisions to improve outcomes," according to the AHA. More than 2 million Americans have opioid use disorder, and opioid overdose is the primary cause of death for Americans aged 25-64 years. AHA notes OHCA with a presumed cardiac cause affects primarily people older than 60 years, while most patients with OA-OHCA are between 20 and 59 years old. In addition, OA-OHCA tends to occur at home or in a private setting, and it is less likely to be seen and receive CPR from bystanders. Individuals who use opioids may also develop bacteremia, central nervous system vasculitis and leukoencephalopathy, torsades de pointes, pulmonary vasculopathy, and pulmonary edema. Another difference with OA-OHCA is that emergency management of opioid poisoning requires recognition by the lay public or emergency dispatchers, rapid emergency response, and effective ventilation, along with compressions. The opioid antagonist naloxone can be administered by emergency medical personnel, trained laypeople, and the general public with dispatcher instruction in an effort to prevent cardiac arrest. Current AHA recommendations state that laypeople and others who cannot establish the presence of a pulse to start cardiopulmonary resuscitation in anyone who is unconscious and not breathing normally - and if opioid overdose is suspected, naloxone should be administered as well. Secondary prevention methods of preventing recurrent opioid overdose include counseling, opioid overdose education with take-home naloxone, and medication for opioid overdose disorder.

#LiteratureWatch

FURTHER READING
Critical Care Medicine (07/02/21) DOI: 10.1097/CCM.0000000000005149 Gutierrez, Cristina; Brown, Anne Rain T.; May, Heather P.; et al. https://journals.lww.com/ccmjournal/Abstract/9000/Critically_Ill_Patients_Treated_for_Chimeric.95168.aspx   In a new study, U.S. researchers report a multicenter ...
Gabrielle Horstman, MD/PhD This month we would like to highlight one of the new programs launched this year by the Inclusion in Neurocritical Care (INCC)  Committee– The INCC Virtual Book Club! This program was created in response to multiple requests from members like you during the 2020 Annual meeting. ...
Richard Leston,  APP Supervisor, Department of Neurosurgery, Clinical Preceptor of APP Neurosurgery Clerkship With: Alexis Catania, PA & Krista O’Leary PA-S South Shore University Hospital was preparing to open its brand-new Neuro ICU in March of 2020, eager to become a major neuroscience center ...